Illinois, 2019

Dense Fog in Illinois, May 2, 2019

May 2, 2019 · NWS PAH · 5 events in 5 counties and zones

Dense fog formed in the humid air just south of a stationary front that extended from central Illinois across central Indiana. Visibility was reduced to one-quarter mile or less during the overnight hours.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Dense fog formed in the humid air just south of a stationary front that extended from central Illinois across central Indiana. Visibility was reduced to one-quarter mile or less during the overnight hours. The dense fog was mainly in the Wabash Valley and parts of the Interstate 64 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 10:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 1, 10:43 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1143 PM CDT Wed May 1 2019

.UPDATE...
Issued at 1114 PM CDT Wed May 1 2019

Updated the forecast to indicate scattered to numerous showers and
thunderstorms mainly over southeast Missouri and southern Illinois
late tonight and Thursday morning. The HRRR data this evening has
consistently shown convective development over southeast Missouri
after 06Z. It then spreads east northeast through southern
Illinois and possibly a little south of the Ohio River into west
Kentucky toward daybreak. This activity will continue to spread
eastward across the region through midday, and may continue across
western portions of the region as well. Locally heavy rainfall
will be a significant concern, and a strong storm or two could
produce some hail, especially with the initial development over
southeast Missouri overnight.

The morning timing of this widespread convection is likely to
limit the severe potential for the afternoon and evening.

The rain-cooled airmass across the region has led to some patchy
fog development over the northeast half of the forecast area this
evening. With light or calm winds and mostly clear skies expected
through much of the night, isolated areas of dense fog will be
possible through daybreak. Issued a Special Weather Statement for
it, but with convection expected to spread back across at least
the western half of the area overnight, do not have any plans to
issue a Dense Fog Advisory.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 1255 PM CDT Wed May 1 2019

Unsettled weather will continue. SW H5 flow will persist across
the area, with the region warm sector through Thursday. Surface
boundary should settle south into the area Friday. Showers and a
few thunderstorms will be the rule this afternoon, with best
convective chances SW IN into west KY where it is most unstable.
Should be a lull tonight, then an uptick in activity Thursday/Thursday
night as a mid level wave forecast by several models moves toward
the area from over Arkansas. Our best chance of severe storms may
be Thursday afternoon. But, much will depend on prior convection
and the degree of destabilization. Somewhat of a break Friday as
the wave moves by, followed by another good chance Friday night as
yet another s/wv moves toward the area. Seasonal warm
temperatures and humidity to continue.

.LONG TERM...(Saturday through Wednesday)
Issued at 1255 PM CDT Wed May 1 2019

Saturday the cold front should be just south of the area. There will
be some over running chances of rain. However this will be enhanced
with an upper level wave rotating through during the day Saturday.
This will provide CAPE's approaching 1k j/kg2 and LI's of negative
3. Therefore will keep a chance of thunder in that time frame. Rain
chances will fall off rapidly Saturday night. This will also be the
coolest day of the extended as high pressure builds into the area in
the fronts wake. This will likely provide wet conditions for the
Kentucky Derby as well.

High pressure will build into the region Sunday and scour out the
cloud cover. This should allow us plenty of sun to begin a warm up
to near normal temperatures for this time of year. By Monday we will
have ridging moving in from the west which will continue the warm up
to above normal temperatures again next week. Also a cold front will
approach the area as we head into Monday night bringing low chances
of showers and storms back into the forecast. This front will stall
along or just north of the area Monday night into Tuesday. This will
keep most of the area...if not all...in the warm sector with
significant instability. So will continue thunder chances into the
middle of next week.

&&

.AVIATION...
Issued at 1143 PM CDT Wed May 1 2019

Radiational fog development over the KMVN/KEVV/KOWB TAF sites
should thin and dissipate through 07z Thursday, as surface winds
pickup from the southeast and middle (60-80kft agl) and high
cirrus clouds move into the area.

Moved up the timing (by 1-2 hours) for the onset of showers and
periodic thunderstorm activity later tonight and through the
morning hours on Thursday, with the latest onset of rain moving
into KOWB by early afternoon.

Ceilings and cloud decks should remain VFR through most of the
forecast period with a drop into MVFR category as the cold front
works south toward the TAF sites late in the period. KCGI and KMVN
will likely see a drop into MVFR ceilings before 06z Friday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
AVIATION...Smith
Hazardous weather outlook, May 1, 10:02 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1102 PM CDT Wed May 1 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1102 PM CDT Wed May 1 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Patches of dense fog will be possible across southeast Illinois,
southwest Indiana and much of west Kentucky. Please refer to the
Special Weather Statement for details.

Scattered thunderstorms are forecast to spread eastward across
southeast Missouri and southern Illinois well after midnight. The
primary hazards will be heavy rain and lightning, but a few
strong storms cannot be ruled out.

Flooding continues on several area rivers. Please check the
latest river flood warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms are forecast across all or
part of the region Thursday and Friday, mainly during the
afternoons and evenings. Some storms may become severe on
Thursday. Otherwise, heavy rain and lightning will be the primary
storm hazards.

Isolated to scattered thunderstorms are possible mainly during
the daytime on Saturday, and again Tuesday. Heavy rain and
lightning will be the primary storm hazards.

Flooding will continue on several area rivers. Please check the
latest river flood warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotters should keep abreast of the latest forecast in case
spotter activation is needed Thursday.

DRS

In the hours before

Special weather statement, May 1, 9:58 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1058 PM CDT Wed May 1 2019

ILZ075>078-081>083-085>087-090-091-INZ081-082-085>088-KYZ007-
010>022-021300-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-
WILLIAMSON-SALINE-GALLATIN-POPE-HARDIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-LIVINGSTON-CRITTENDEN-LYON-TRIGG-
CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-
MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, WEST FRANKFORT, MCLEANSBORO, CARMI, HERRIN,
HARRISBURG, SHAWNEETOWN, GOLCONDA, ELIZABETHTOWN, FORT BRANCH,
PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT,
SMITHLAND, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD,
DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN,
GREENVILLE, AND ELKTON
1058 PM CDT Wed May 1 2019

...Patchy Dense Fog Tonight...

Patchy dense fog will continue to develop through the remainder of
the night from southeast Illinois through southwest Indiana and
the Lakes and Pennyrile regions of west Kentucky. Isolated
locations will see visibility reduced to a quarter mile or less
at times. Motorists should slow down and be prepared for rapid
reduction of visibility. Conditions may improve toward sunrise, as
clouds increase across the region.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 dense fog. Local standard time, as filed.

Dense Fog, Wayne

When
May 2, 12:00 AM CST to 5:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
May 2, 12:00 AM CST to 5:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
May 2, 12:00 AM CST to 5:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, White

When
May 2, 12:00 AM CST to 5:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
May 2, 12:00 AM CST to 5:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821981, 821982, 821983, 821984, 821985.